Random Walks in the Quarter-Plane: Advances in Explicit Criterions for the Finiteness of the Associated Group in the Genus 1 Case

G. Fayolle, R. Iasnogorodski

2015, v.21, Issue 4, 1005-1033


In the book \cite{FIM}, original methods were proposed to determine the invariant measure of random walks in the quarter plane with small jumps, the general solution being obtained via reduction to boundary value problems. Among other things, an important quantity, the so-called \emph{group of the walk}, allows to deduce theoretical features about the nature of the solutions. In particular, when the \emph{order} of the group is finite, necessary and sufficient conditions have been given in \cite{FIM} for the solution to be rational or algebraic. In this paper, when the underlying algebraic curve is of genus $1$, we propose a concrete criterion ensuring the finiteness of the group. It turns out that this criterion is always tantamount to the cancellation of a single constant, which can be expressed as the determinant of a matrix of order $3$ or $4$, and depends in a polynomial way on the coefficients of the walk.

Keywords: algebraic curve, automorphism, Galois group, generating function, genus, quarter-plane, random walk, uniformization, Weierstrass elliptic function


Please log in or register to leave a comment

There are no comments yet